West Virginia, 2011

Flash Flooding and Damaging Wind in West Virginia, July 24, 2011

July 24, 2011 · NWS RLX · 4 events in 3 counties and zones

Predawn thunderstorms formed over Harrison and Lewis Counties and moved through Barbour and Randolph Counties. The heaviest rains were near the border areas of Barbour, Randolph and Tucker Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$123,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Predawn thunderstorms formed over Harrison and Lewis Counties and moved through Barbour and Randolph Counties. The heaviest rains were near the border areas of Barbour, Randolph and Tucker Counties. Two automatic rain gauges in eastern Barbour County measured around 3.3 inches in about 4 hours. A spotter in Montrose of Randolph County reported about 3.5 inches.

Later that day, slow moving thunderstorms affected the Barboursville vicinity in Cabell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 24, 5:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 24, 5:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
632 AM EDT SUN JUL 24 2011

.SYNOPSIS...
VERY MOIST AND UNSTABLE AIR REMAINS IN PLACE THROUGH MONDAY.  A WEAK
COLD FRONT WILL BRING SLIGHTLY COOLER AND DRIER AIR TO THE REGION
FOR TUESDAY.  THE HEAT WILL BUILD AGAIN THE BALANCE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HOT AND HUMID WEATHER WITH SCATTERED THUNDERSTORMS WILL CONTINUE
ONCE AGAIN TODAY. AREA REMAINS IN A WNW FLOW PATTERN ALOFT WITH HIGH
PRESSURE AT THE SURFACE. SCATTERED SHOWERS AND THUNDERSTORMS ARE
ONGOING OVER CENTRAL AND SOUTHEAST OHIO THIS MORNING AS UPPER
DISTURBANCES MOVE THROUGH THE FLOW. HEAVY RAIN HAS BEEN OBSERVED
FROM THESE STORMS THIS MORNING...WITH REPORTS OF 1.5 INCHES OR SO OF
WATER RECEIVED IN AN HOUR ACROSS CENTRAL OHIO. THIS HAS CREATED
LOCALIZED FLASH FLOODING ISSUES ACROSS CENTRAL OHIO THIS MORNING.
THIS SHOWER AND THUNDERSTORM ACTIVITY IS PROGGED TO MOVE EAST INTO
OUR SE OHIO ZONES AND NORTHERN WV ZONES THROUGHOUT THE MORNING. AS A
RESULT...AM A BIT CONCERNED ABOUT WATER ISSUES DEVELOPING IN THESE
ZONES. EVEN IF WATER ISSUES DONT DEVELOP THIS MORNING...AS AFTERNOON
CONVECTION KICKS OFF LATER TODAY...AREAS THAT RECEIVE HEAVY
DOWNPOURS THIS MORNING WILL LIKELY BE VULNERABLE TO WATER ISSUES
THIS AFTERNOON. PW VALUES ARE ONCE AGAIN PROGGED TO BE BETWEEN 1.7
TO 2 INCHES...OR ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL...AND THIS
COMBINED WITH CONTINUED LIGHT FLOW...COULD LEAD TO SOME FLOODING
PROBLEMS. AFTER ADDRESSING WATER CONCERNS WITH NEIGHBORING
OFFICES...THE DECISION HAS BEEN MADE TO HIGHLIGHT THIS CONCERN IN
THE HWO...AND MONITOR THE SITUATION THIS MORNING...AND HAVE DAY
SHIFT REEVALUATE ANY NEED FOR FLASH FLOOD HEADLINES BASED ON RADAR
TRENDS THIS AFTERNOON.

CONVECTIVE ACTIVITY WILL REVAMP AGAIN EARLY THIS AFTERNOON AS
SEVERAL DISTURBANCES MOVE THROUGH THE FLOW. AS WITH SATURDAY...AM A
BIT CONCERNED THAT MAX TEMPERATURES MAY NOT BE ABLE TO CLIMB HIGH
ENOUGH TO WARRANT MUCH OF A HEAT ADVISORY AS CONVECTION/CLOUD COVER
SUPPRESS TEMPS SOMEWHAT. DID ELECT TO TWEAK MAX TEMPS A BIT FROM
PREVIOUS FORECAST DOWN A DEGREE OR TWO CWA WIDE TO ACCOUNT FOR THIS.
STILL MAY SEE HEAT INDICES HIT 100 OR SO IN A FEW SPOTS...AND WITH
OVERALL HIGH HUMIDITY AND HEAT...WILL KEEP THE HEADLINE GOING TO
ALERT PUBLIC OF THE CONTINUED HEAT DANGER.

IN ADDITION...A COLD FRONT WILL BEGIN TO APPROACH THE CWA FROM THE
NORTH LATE IN THE PERIOD...BUT STILL REMAIN SOMEWHERE JUST TO OUR
NORTHWEST. THIS APPROACHING FRONT...AS WELL AS EMBEDDED DISTURBANCES
SHOULD KEEP SHOWERS AND THUNDERSTORMS GOING OVERNIGHT. WITH THE
CLOUD COVER AND CONTINUED HUMIDITY EXPECTED OVERNIGHT...BUMPED LOW
TEMPS MONDAY MORNING UP SLIGHTLY FROM PREVIOUS FORECAST.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
QUESTION THIS PERIOD IS WHETHER MODELS CAN COME TO AGREEMENT ON A
BRIEF RESPITE FROM THE HEAT.

NAM12 HAS THE COLD FRONT DEAD ON ARRIVAL...WITH ENOUGH MOISTURE LEFT
FOR THE THUNDERSTORM POSSIBILITY TUE IF WE CAN FIND A TRIGGER...LIKE
PERHAPS THE REMNANT FRONT SOMEWHERE AROUND THE NORTHERN FRINGES OF
THE FORECAST AREA.  OTHER MODELS ARE STILL AGGRESSIVE WITH THE SWD
PUSH OF THE COLD FRONT AND OF THE DRIER AIR BEHIND IT...BUT THEY AND
THE ENSEMBLE MEANS HAVE ALSO BACKED OFF A BIT ON THIS.  PLAN WITH
NEIGHBORS WAS TO LEAVE CURRENT THINKING ALONE AT LEAST ANOTHER CYCLE
EVEN THOUGH HPC DOES HAVE A HUNDREDTH OR TWO QPF 12-18Z TUE.

DID RAISE TEMPERATURES SLIGHTLY THROUGH THE PERIOD ALONG WITH DEW
POINTS TUE INTO WED VIA BLENDING IN THE ADJMET OR ADJMAV...THE
LATTER HIGHEST IN MOST CASES.

MOST OF THE UPPER SUPPORT FOR THUNDERSTORMS AHEAD OF THE COLD FRONT
MON ARISES FROM RIPPLES IN THE DIFFLUENT NW FLOW ALOFT ONGOING FROM
THE WEEKEND...WITH THE BAROCLINIC SUPPORT ASSOCIATED WITH THE FRONT
ITSELF LAGGING WELL BEHIND AND TO THE N.  THUS MAINTAINED THE LIKELY
POPS FOR MUCH OF THE DAY IN A PATTERN SIMILAR TO TODAY WITH THE
ADDED PRESENCE OF THE FRONT.

WATER WATCH WILL BE ONGOING WITH PW VALUES AOA 2 IN...2 STDS ABOVE
NORMAL BUT SEEMINGLY COMMONPLACE THESE DAYS.  THE GOOD NEWS THE FLOW
MAY STRENGTHEN AND INCREASE STORM MOTION JUST ENOUGH TO MINIMIZE
WATER ISSUES UNLESS TRAINING OR REPETITIVE EVENTS AFFECT A
PARTICULAR AREA.  SHEAR WILL INCREASE A BIT BUT REMAIN RELATIVELY
WEAK.

QUESTIONS ARISING AS TO THE TIMING AND PROGRESS OF THE FRONT MAKE
DRYING FROM THE NW A DIFFICULT JUDGMENT CALL LATE MON AND MON NT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
THE LONG TERM STARTS OFF DRY AND HOT WITH THE RIDGE REBUILDING
OVERHEAD. NEXT GOOD CHANCE OF RAIN ARRIVES SATURDAY AS A FRONT DROPS
IN FROM THE NORTHWEST.  SHOWERS AND STORMS WILL BE THE MAIN STORY
SATURDAY AND SUNDAY.  FOR TEMPS...WE WILL SEE TEMPS IN THE 90S AGAIN
MID NEXT WEEK.  SLIGHT IMPROVEMENT WITH TEMPS IN THE 80S FOR NEXT
WEEKEND.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
12Z SUNDAY THRU 12Z MONDAY...
WIDESPREAD MVFR AND ISOLD IFR CONDS WILL IMPROVE TO VFR AROUND
13Z. HOWEVER...SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE
AGAIN...PARTICULARLY AFTER 12Z...AS A SERIES OF DISTURBANCES MOVE
NORTHWEST TO SOUTHEAST THROUGH THE REGION. EXPECT HEAVY DOWNPOURS
AND GUSTY WINDS IN ASSOCIATION WITH ANY CONVECTION...AND BRIEF
MVFR AND IFR CONDS. EXPECTING SHOWERS AND THUNDERSTORMS TO
CONTINUE SUNDAY NIGHT...WITH MVFR AND IFR CONDS CONTINUING OVERNIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: EXTENT OF MVFR/IFR CONDS DEPENDS ON LOCATION
AS WELL AS HOW WIDEPSREAD CONVECTION DEVELOPS THIS AFTERNOON AND
EVENING.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    L    L    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    M    M    M    M    H    M    H    H    H    H
PKB CONSISTENCY  L    H    L    L    L    H    H    H    H    H    H    H
CKB CONSISTENCY  L    M    M    L    H    H    H    M    H    H    H    H

AFTER 12Z MONDAY...
FOG AND RAIN MAY BRING IFR CONDITIONS MONDAY MORNING. IFR FOG
POSSIBLE TUESDAY MORNING DEPENDING UPON EXTEND OF CLEARING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     WVZ005>011-013>020-024>026-029.
OH...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     OHZ066-067-075-076-083>087.
KY...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...JEE
AVIATION...SL
Hazardous weather outlook, Jul 24, 3:07 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
407 AM EDT SUN JUL 24 2011

VAZ003-004-WVZ027-028-030>040-046-047-250815-
DICKENSON-BUCHANAN-CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
407 AM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-250815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-
BOONE-GILMER-
407 AM EDT SUN JUL 24 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAVY RAIN WILL BE POSSIBLE TODAY AND TONIGHT FROM SHOWERS AND
THUNDERSTORMS. THIS COMBINED WITH HEAVY RAINS FROM PREVIOUS DAYS
MAY NECESSITATE THE NEED FOR A FLASH FLOOD WATCH TO BE ISSUED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN WILL BE POSSIBLE MONDAY FROM SHOWERS AND
THUNDERSTORMS AS A COLD FRONT MOVES THROUGH THE REGION. THIS COMBINED
WITH HEAVY RAINS FROM PREVIOUS DAYS MAY NECESSITATE THE NEED FOR A
FLASH FLOOD WATCH TO BE ISSUED MONDAY.

IN ADDITION...THE COMBINATION OF ABOVE NORMAL TEMPERATURES AND
HIGH HUMIDITY MAY NECESSITATE THE NEED FOR ANOTHER HEAT ADVISORY
FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 24, 5:58 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 AM EDT SUN JUL 24 2011

WVZ039-040-047-241200-
BARBOUR WV-RANDOLPH WV-UPSHUR WV-
658 AM EDT SUN JUL 24 2011

...A STRONG THUNDERSTORM WILL AFFECT BARBOUR...NORTHEASTERN RANDOLPH
AND NORTHEASTERN UPSHUR COUNTIES...

AT 653 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES EAST OF
ELKINS...MOVING SOUTHEAST AT 45 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3889 7946 3889 7951 3884 7952 3879 7950
      3868 7958 3906 8019 3916 8022 3924 8016
      3923 8001 3929 7991 3921 7981 3913 7983
      3908 7977 3904 7976 3898 7950 3893 7944

14

The radar

The Pittsburgh radar (KPBZ), 157 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Barbour

When
July 24, 7:00 AM EST to 9:30 AM EST
Where
Barbour County, 1.14 mi NW of Meadowville to 2.5 mi SSW of Mc Lean
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.132, -79.934

Roads were flooded, including portions of Route 92. Rural roads on the western slopes of Laurel Mountain were damaged. The downpour also affected the Teter Creek Lake vicinity.

Flash Flood, Randolph

When
July 24, 7:30 AM EST to 10:00 AM EST
Where
Randolph County, 2.51 mi N of Montrose to 3.07 mi NE of Montrose
Cause
Heavy Rain
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
39.106, -79.818

Leading Creek and its feeder streams flooded roads, fields, and surrounded homes. Route 219 was closed for a few hours.

Lightning, Cabell

When
July 24, 6:00 PM EST
Where
Cabell County, 1.21 mi SSE of Guyan Estates
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.404, -82.292

A man was in a crawl space under his house to change an air condition filter. As he was changing the filter, lightning struck near his home. Apparently, the electricity was then transferred through the wiring. The man was briefly knocked unconscious. His wife found him. He was repeatedly telling her that he took quite a shock. He was treated at a local hospital.

Thunderstorm Wind, Cabell

When
July 24, 6:05 PM EST
Where
Cabell County, 0.45 mi NNW of Melissa
Measured
43 kt (49 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
38.386, -82.332

A large tree fell and damaged the back portion of a house, crushed one vehicle and damaged another. The associated local downpour also caused water to rush off hillsides and into a garage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322844, 322839, 322882, 322883.